Hail, Cass
- When
- February 19, 10:45 PM CST
- Where
- Cass County, 0.69 mi S of Cedar Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -96.100
A thunderstorm produced sleet and small hail south of Cedar Creek.
A low pressure system moving northeast along a front across northeast Kansas into northwest Missouri. Showers and some thunderstorms produced freezing rain, sleet, and small hail in eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A low pressure system moving northeast along a front across northeast Kansas into northwest Missouri. Showers and some thunderstorms produced freezing rain, sleet, and small hail in eastern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 5:42 PM CST, 5 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
542 PM CST Mon Feb 19 2018
.SHORT TERM...(Tonight through Thursday)
Issued at 321 PM CST Mon Feb 19 2018
WV imagery was showing a longwave trof extending from central Canada
to the southern CA coastline along with a subtropical moisture feed
streaming northeastward from the southern Plains to New England.
Meanwhile, extensive stratus shield...per natural color imagery/sfc
obs... encompassing the the central Plains. At the surface, low
pressure was centered over southeast IA with a strong colds front
extending into northern then to central OK.
Onset of precip and dominate type tonight is the main issue to
contend with. HRRR/RAP13 are consistent showing the CWA will be
in a donut hole this evening as two separate areas of precip
form...one over SD/NE panhandle and the other over eastern
KS/central MO. Soundings indicate the column will eventually
saturate out over the CWA toward midnight. With the onset of
precip, soundings show the dominate precip type will be light
freezing rain over the central/southern CWA, with a mix of light
freezing drizzle/sleet to the north before making a change over to
all snow shortly after midnight. As of now, it appears that the
brunt of ice accumulation will be realized over the extreme
southeast NE and the majority of southwest Iowa. Ice
accumulations, around a tenth of an inch or so, leading up to the
morning rush on Tuesday will quite likely make traveling
conditions quite difficult up through the mid morning hours. As
for snow accumulations over the northern CWA, expect around an
inch or so, with possibly 2 in Knox and Antelope counties.
Another round of mixed precip will be possible Thursday in
conjunction with several impulses ejecting out of the southwest
CONUS/stout isentropic upglide.
.LONG TERM...(Thursday night through Monday)
Issued at 321 PM CST Mon Feb 19 2018
Light snow activity will be coming to a close Thursday night as
dynamic forcing shifts east and drier airmass filters in from the
north. A stout vort max moving into the central Plains could be the
focus for another mix precip event Saturday and Saturday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 536 PM CST Mon Feb 19 2018
MVFR to occasional IFR conditions are forecast through Tuesday
afternoon across eastern Nebraska. Cigs between FL007 and FL015
will be common through the period. Precipitation is expected to
increase by 06Z and continue through 15Z, with Freezing Drizzle
the initial type at all sites, with a mix with Freezing Rain and
Sleet possible as instability increases for several hours 06Z to
10Z. An isolated thunderstorm could occur as well. MVFR cigs will
likely remain over the area through Tuesday afternoon after
precipitation moves northeast in the morning. Northwest winds 15
to 25kt are also expected.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 9 AM CST
Tuesday for NEZ015-018-031>034-042>045-050>053-065>068-078-
088>093.
Winter Weather Advisory until 9 AM CST Tuesday for NEZ011-012-
016-017.
IA...Winter Weather Advisory from 9 PM this evening to 9 AM CST
Tuesday for IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DerganHazardous Weather Outlook National Weather Service Omaha/Valley NE 339 PM CST Mon Feb 19 2018 NEZ011-012-016-017-201145- Knox-Cedar-Antelope-Pierce- 339 PM CST Mon Feb 19 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Tuesday A precipitation mix in the form of light freezing drizzle, sleet and light snow is expected to develop after midnight and continue on until mid morning Tuesday. Total snow accumulations of up to 2 inches along with a light glaze of ice will be possible. Plan on slippery road conditions, including during the morning commute on Tuesday. Be prepared for reduced visibilities at times. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Another precipitation mix will be possible Thursday and Thursday night and then again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through Tuesday. However, spotters are encouraged to report ice accumulations and snowfall amounts to the National Weather Service in Omaha. IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045- 050>053-065>068-078-088>093-201145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte- Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 339 PM CST Mon Feb 19 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A precipitation in the form of light freezing rain with a brief mix of sleet and snow is expected to develop toward midnight and continue on into mid morning Tuesday. Total snow accumulations of up to half inch along with ice accumulations of up to one tenth of an inch will be possible. The ice will result in difficult travel conditions, including during the morning commute on Tuesday. Be prepared for reduced visibilities at times. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Another precipitation mix will be possible Thursday and Thursday night and then again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through Tuesday. However, spotters are encouraged to report ice accumulations and snowfall amounts to the National Weather Service in Omaha.
The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced sleet and small hail south of Cedar Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742709.